Texas, 2017

Flash Flood and Damaging Wind in Texas, August 25, 2017

August 25, 2017 · NWS EPZ · 2 events in 1 county or zone

An upper high was located over the region trapping some modest monsoonal moisture over the region. 24 inches of rain fell in an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high was located over the region trapping some modest monsoonal moisture over the region. An isolated thunderstorm developed near downtown El Paso and moved into the UTEP area and produced severe wind gusts and flash flooding as up to 2.24 inches of rain fell in an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 25, 1:00 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 25, 1:00 PM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MDT Fri Aug 25 2017

.SYNOPSIS...
High pressure aloft will bring seasonably warm drier weather this
weekend and most of next week. However easterly winds will push
sufficient moisture into the region for a few mainly afternoon
and evening showers and thunderstorms each day.

&&

.DISCUSSION...
High pressure center aloft will become located in the Nevada-Utah
region this weekend through at least Wednesday with circulation
around this feature resulting in mid level northeasterly flow into
southern New Mexico and west Texas. Thus drier continental air
aloft will flow into the CWA.

Concurrently at low levels large thermal/heat low will cover most
of the United States east of the divide while high pressure
extends into the southern plains and Hurricane Harvey meanders
around Texas coastal areas. This pattern will sustain mostly an
east to southeast wind with attendant transfer of moisture.
Precipitable water will thus remain above an inch through Saturday
and then slowly diminish as the drier air continues flowing
above.

Despite this the air mass will be weakly unstable most areas with
surface heating and areas of upslope flow initiating convection.
Expect coverage will be mostly isolated due to limited
instability and moisture plus large scale subsidence associated
with upper ridge.

&&

.AVIATION...Valid 26/00Z-27/00Z...
P6SM FEW-SCT060-080 SCT-BKN200-250 with isolated to scattered 3SM
TSRA BKN040-060 through 06Z and again after 18Z.  Winds generally E
to NE AOB 12kts except near thunderstorms.

&&

.FIRE WEATHER...
A slow decrease in low level moisture over the coming days as upper
ridge strengthens over the Great Basin and northeast flow develops
over region.  Still expect isolated lowland to scattered mountain
thunderstorms through Saturday.  Most storm activity starting Sunday
and continuing into early next week will be confined to the
mountains with just a few storms moving off the higher terrain into
the lowlands.  Relative humidities will be on the decrease with
lower to mid 20s in the lowlands expected around the Tue/Wed
timeframe.  As the northeast flow aloft increases, vent rates will
as well with very good to excellent rates expected by early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  90  69  91 /  20  20  10  10
Sierra Blanca           66  86  64  87 /  30  30  10  10
Las Cruces              66  88  65  90 /  20  20  10  10
Alamogordo              65  87  65  89 /  30  20  10  20
Cloudcroft              50  68  50  70 /  40  30  20  20
Truth or Consequences   67  89  66  92 /  20  10  10  10
Silver City             61  85  59  86 /  20  30  10  20
Deming                  65  88  65  91 /  20  10  10  10
Lordsburg               67  89  66  91 /  20  10  10  10
West El Paso Metro      70  89  69  91 /  20  20  10  10
Dell City               68  88  67  90 /  30  30  10  10
Fort Hancock            70  90  68  91 /  30  20  10  20
Loma Linda              64  85  63  85 /  30  20  10  10
Fabens                  69  90  69  91 /  20  20  10  10
Santa Teresa            68  89  68  91 /  20  20  10  10
White Sands HQ          67  87  66  90 /  20  20  10  10
Jornada Range           66  88  65  90 /  20  20  10  10
Hatch                   67  90  66  92 /  20  10  10  10
Columbus                67  89  66  91 /  20  10  10  10
Orogrande               68  88  66  89 /  30  20  10  10
Mayhill                 55  79  54  78 /  40  30  20  20
Mescalero               55  79  54  79 /  40  30  20  20
Timberon                55  78  53  76 /  40  30  20  20
Winston                 57  85  56  85 /  20  30  20  20
Hillsboro               62  88  61  88 /  20  30  10  20
Spaceport               66  87  65  91 /  20  20  10  10
Lake Roberts            56  86  55  86 /  40  30  20  20
Hurley                  61  86  60  87 /  20  30  10  10
Cliff                   60  89  61  92 /  30  30  10  20
Mule Creek              61  88  62  89 /  20  30  10  20
Faywood                 62  87  60  88 /  20  30  10  10
Animas                  66  89  66  92 /  20  10  10  10
Hachita                 65  89  65  91 /  20  10  10  10
Antelope Wells          65  88  64  90 /  20  10  10  10
Cloverdale              64  87  63  87 /  20  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/26 Grzywacz
Hazardous weather outlook, Aug 25, 10:45 AM MST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1145 AM MDT Thu Aug 25 2017

NMZ401>417-TXZ418>424-261815-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1145 PM MDT Fri Aug 25 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will produce heavy rain over a
few locations which may cause flooding especially around low water
crossings, poor drainage areas and along arroyos and small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Generally isolated showers and thunderstorms during the afternoon
and evening hours. Brief heavy rains may cause minor flooding over
several locations. Otherwise most areas will experience little or no
rainfall during this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via our 800
number or via Twitter using our office username @NWSElPaso

Rogash

The radar

The El Paso radar (KEPZ), 22 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
August 25, 6:10 PM MST
Where
El Paso County, 1.17 mi ESE of Smeltertown
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.771, -106.503

Flash Flood, El Paso

When
August 25, 6:48 PM MST to 8:00 PM MST
Where
El Paso County, 0.27 mi N of Smeltertown to 1.04 mi SE of Smeltertown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.784, -106.520

Two vehicles were stranded in high water at intersection of Mesa and Sun Bowl Drive. In addition, Interstate 10 eastbound at Porfirio Diaz had 3 of 4 lanes closed down due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719147, 719148.